Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 19, 2002, 4:40 AM CDT for Smith County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2002, 4:40 AM CDT (09:40 UTC)
- Expired
- Oct 19, 2002, 5:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Smith County, TX
The radar
The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 4:50 AM CDT | Thunderstorm Wind 58 E | Lindale, TX | Numerous large trees down over FM16. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KSHV 190940
SVRSHV
TXC423-191030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 AM CDT SAT OCT 19 2002
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMITH COUNTY IN NORTHEAST TEXAS
* UNTIL 530 AM CDT
* AT 437 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF LINDALE...OR
NEAR JAMESTOWN...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINDALE AT 450 AM CDT
AND JUST NORTH OF TYLER AROUND 500 AM
THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 65 MPH.
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 530 AM CDT.
LAT...LON 3261 9557 3250 9557 3236 9545 3217 9544
3216 9503 3250 9502What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:30 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 19, 2:30 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 AM CDT SAT OCT 19 2002 AN UPPER LEVEL LOW WILL CONTINUE TO PROVIDE PACIFIC MOISTURE TO THE AREA TODAY...AS IT APPROACHES. THE SURFACE MAP THIS MORNING SHOWS A WARM FRONT NEAR ACT TO JUST NORTH OF SHREVEPORT...WITH THE RADAR SHOWING RAIN MOSTLY NORTH OF THIS BOUNDARY. THE MODELS SHOW THE UPPER LOW WEAKENING SOMEWHAT AS IT APPROACHES THE CWA...AND MOVING ACROSS SOUTHEAST OKLAHOMA SOMETIME AROUND NOON. THE DEEPEST MOISTURE TODAY WILL BE CONFINED TO NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...AND THIS IS WHERE CURRENT RAIN IS FALLING. A FLASH FLOOD WATCH IS CURRENTLY OUT ACROSS THE I30 CORRIDOR...SINCE THIS IS WHERE THE HIGHEST POPS AND HEAVIEST RAIN WILL BE LOCATED...WE WILL EXTENDED THE WATCH THROUGH THIS AFTERNOON. FOR TEMPS WILL BALANCE BETWEEN MAV AND FWC. PRELIMS... SHV 76/62/70/53 7720 MLU 76/63/72/53 5750 TXK 68/58/65/49 +620 TYR 73/60/68/50 +620 LFK 78/66/72/55 7720 ELEVEN .SHV...FLOOD WATCH THROUGH THIS AFTERNOON... ARZ050-051-059-060-061-070-TXZ096-097-TXZ108>111-124-OKZ77.
Hazardous weather outlook, Oct 18, 12:00 PM CDT, 16 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST...AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BEGIN FILTERING INTO THE WESTERN SECTIONS OF THE REGION TODAY IN ADVANCE OF A STRONG UPPER LEVEL SYSTEM. SOME STORMS OVERNIGHT WILL HAVE PERIODS OF VERY HEAVY RAINFALL...MAINLY ALONG AND NORTHWEST OF INTERSTATE 30. HOWEVER... ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS ARE NOT ANTICIPATED TO BE NEEDED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A VIGOROUS UPPER LEVEL STORM SYSTEM MAY PRODUCE A FEW SEVERE THUNDERSTORMS ON SATURDAY AS WELL AS PERIODS OF VERY HEAVY RAINFALL AS IT MOVES THROUGH. BEST CHANCE FOR ANY SEVERE STORMS WOULD BE ACROSS NORTHEAST TEXAS.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.